Home Now what? The highs and lows of survivorship



Anxiety and Lexapro

CatNevCatNev Member Posts: 15
It is four years on since I was diagnosed, had a mastectomy,  chemo and year of Herceptin.  I am still on Lexapro but have tried to stop. Started weaning of them in August last year, and was doing a mix of 10mg, 5mg n none and was doing ok, til Xmas hit . I had my kids, 4 gorgeous granddaughters n supportive husband here so was full on n loved every minute of it. But the day after they all left, I crashed. Big time.  So back on 10mg and waiting for effects to kick in, again. Question is, do u ever get over "the trauma" and flashbacks. I can no longer stand the sound of relaxation music cos it takes me back to a time I don't want to remember etc.

Comments

  • AfraserAfraser MelbourneMember Posts: 3,335
    Dear @CatNev

    I haven’t had medication for anxiety so no first hand wisdom I am afraid but did you consider counselling before you went off the Lexapro? Most antidepressants are effective in some way at reducing the effects of anxiety but they don’t resolve it. Fear of recurrence, unresolved problems about diagnosis and treatment can all linger. Perhaps some time with a good, cancer-experienced counsellor before you try weaning off the medication again would help face and resolve some of those lingering feelings. Best wishes. 
  • CatNevCatNev Member Posts: 15
    Hi Afraser
    Thankyou for your reply. I have had counselling when I was going thru chemo n was gripped with crippling anxiety which I have never experienced before, cos I always thought I was a very strong person. How wrong was I.  But now I do believe that I need more and am just waiting for Solaris to open up again to take this further. Thankyou again 😀😀
  • AfraserAfraser MelbourneMember Posts: 3,335
    Good idea. I had much the same treatment as you - mastectomy, axillary clearance, chemo
    and herceptin. Reactions to treatment are hugely varied and whether you are considered a strong person or not doesn’t seem to make much difference. I didn’t have much of a problem with chemo but a few treatment related physical side effects led me to seek some advice on ‘getting back to normal’. Best thing I could have done - with an excellent counsellor, I addressed a couple of issues I had been cheerfully avoiding (nothing to do with cancer) and set myself up for a new and better normal. Sometimes you just need to look a bit beyond the symptoms. I settled most of my fears of ageing and dying, and have had eight excellent years of living since. Best wishes. 
  • Dory65Dory65 Member Posts: 291
    Hi @CatNev,
    Are you under medical supervision as you come off your antidepressant? It may be worth considering staying on a low dose, which takes the edge off anxiety.
  • CatNevCatNev Member Posts: 15
    Hi Dory65
    Yes Dr knew I was reducing, but after talking with my best friend/nurse/previous anxiety sufferer, and a few tears, realised cause was finding out 2 cancer friends who were on the mend, had just been diagnosed with further cancer just before Xmas. My mind didn't process it all til now.  Definitely seeking out further counselling,  and staying on my meds !! Thankyou for your thoughts
  • Cath62Cath62 Brisbane Member Posts: 131
    Hi @CatNev,

    I have suffered anxiety at times and it popped up again 1 January as I thought about my pending visit yo see a genetics dr and my first mammogram and ultrasound due 3rd Feb. Exercise is my anxiety friend rather than relaxing music. I walk and notice what I see, hear, smell, taste and touch. I practice this every day  it helps me. The other thing which helps is guided meditation. I find listening to a voice is better for me than meditation music. These are just ideas that worked for me. I hope your anxiety settles. Maybe chat to a counsellor again. I saw one during chemo too but they are always on standby if I need support again, like a little top up. Take care 🌈
  • iserbrowniserbrown Regional VictoriaMember Posts: 4,430
    Hi @CatNev
    It's never easy!  
    At least now you can identify the reason for your downer and hopefully when you are able to connect with your Counsellor you can gain some coping mechanisms. 
    It's understandable that you felt the distress of the news of others.
    Hopefully you have a hobby or a good book or something to keep you occupied as you work around reducing the medication. 
    Best wishes
    Take care
  • kmakmkmakm MelbourneMember Posts: 7,955
    Hey @CatNev. I began counselling when I was diagnosed three years ago. During chemo I started taking antidepressants. I'm still taking them and I'm still in therapy. I'm making progress but it is slow. My psych says I may have to be on the antidepressants as long as I'm taking Letrozole. Anxiety and depression are side effects.

    Keep at it. We do what we need to to get through. Take care, K xox
  • CatNevCatNev Member Posts: 15
    Thank you all for your thoughts and comments. Had 6 monthly appt with my oncologist (lucky timing) and he agreed to increase meds and send me for scan n ct to ease my mind. I have also got appt for hypnotherapy til counsellor appt comes up. So hopefully will be on right track in no time.  Thankyou all xxx
Sign In or Register to comment.